Heavy Snow, Ruby Mountains/E Humboldt Range
- When
- March 30, 12:30 AM PST to 10:00 AM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A winter like storm brought heavy snow to the Ruby Mountains and East Humboldt Range. Most SNOTEL's reported 7 to 11 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter like storm brought heavy snow to the Ruby Mountains and East Humboldt Range. Most SNOTEL's reported 7 to 11 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 29, 6:34 PM PST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 734 PM PDT SAT MAR 29 2014 .SYNOPSIS...A RAPIDLY DEVELOPING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL BRING VALLEY RAIN AND SNOW TO THE REGION TONIGHT THROUGH SUNDAY. A SMALL BREAK BETWEEN SYSTEMS SUNDAY NIGHT BEFORE ANOTHER PACIFIC STORM SYSTEM IMPACTS THE REGION MONDAY AFTERNOON THROUGH TUESDAY...BRINGING ANOTHER ROUND OF VALLEY RAIN AND SNOW. && .UPDATE...GUSTY WINDS HAVE NOT DEVELOPED OVER WHITE PINE AND NORTHEASTERN NYE COUNTIES...AND THE WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 8 PM. NO OTHER CHANGES AT THIS TIME. RCM && .PREV DISCUSSION... /ISSUED AT 343 PM / SYNOPSIS...A RAPIDLY DEVELOPING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL BRING VALLEY RAIN AND SNOW TO THE REGION TONIGHT THROUGH SUNDAY. A SMALL BREAK BETWEEN SYSTEMS SUNDAY NIGHT BEFORE ANOTHER PACIFIC STORM SYSTEM IMPACTS THE REGION MONDAY AFTERNOON THROUGH TUESDAY...BRINGING ANOTHER ROUND OF VALLEY RAIN AND SNOW. SHORT TERM...SATURDAY NIGHT THROUGH TUESDAY. CURRENT RUC ANALYSIS INDICATES A RAPIDLY DEEPENING AREA OF LOW PRESSURE FROM EUREKA TO ELY. THIS LOW PRESSURE IS PROGGED TO MOSTLY STAY STATIONARY AND DEEPEN THROUGH THE NIGHT AS THE TEMPERATURE GRADIENT TIGHTENS. IN ADDITION A DEEP PLUME OF PACIFIC MOISTURE IS STREAMING ACROSS NORTHERN NEVADA...WITH RAIN ALREADY BREAKING OUT ACROSS HUMBOLDT COUNTY. MODELS ARE ALL IN GOOD AGREEMENT BRINGING A WIDESPREAD AREA OF .25 TO .50" OF PRECIPITATION OVER THE REGION OVER THE NEXT 24 HOURS...WITH HIGHER AMOUNTS ACROSS THE MOUNTAINS. THE FORECAST CHALLENGE REMAINS WHEN WILL RAIN CHANGEOVER TO SNOW TONIGHT AND AT WHAT ELEVATION WILL THE SNOW ACCUMULATE AT. IT LOOKS LIKE THE VALLEYS OF HUMBOLDT COUNTY WILL REMAIN MOSTLY RAIN...WITH A MIX OF RAIN AND SNOW TOWARDS THE END OF THE EVENT...BUT NO ACCUMULATIONS. ACROSS ELKO COUNTY AND CENTRAL NEVADA THE CHANCE FOR ACCUMULATING SNOW IS MUCH HIGHER...DUE TO HIGHER ELEVATIONS AND THE BULK OF THE PRECIPITATION FALLING AFTER MIDNIGHT. LOOKS LIKE RAIN WILL CHANGE OVER TO SNOW THIS EVENING ABOVE 5500FT ACROSS NORTHERN ELKO COUNTY...WITH RAIN CHANGING OVER TO SNOW FROM AUSTIN TO SPRING CREEK SOMETIME AFTER MIDNIGHT AS 1000-500MB THICKNESS VALUES FALL BELOW 549DAM. 700MB FGEN FORCING PEAKS FROM AUSTIN TO ELKO AROUND 9Z...BEFORE SLIDING INTO EASTERN ELKO AND WHITE PINE COUNTIES BY SUNDAY MORNING. EXPECTING A MODERATE SNOW- BAND TO DEVELOP ALONG THIS FGEN FORCING AS IT IS VERTICALLY STACKED WITH A BROAD AREA OF 500-300MB UPPER LEVEL LIFT DUE TO A DUAL-CORE JET STREAK CIRCULATION. THIS WILL LEAD TO VERY DEEP LIFT AND A VERY FAVORABLE DENTRITIC GROWTH REGION...THUS EXPECTING HIGH END ADVISORY SNOWFALL AMOUNTS ABOVE 6K WHERE IT WILL BE COLD ENOUGH FOR 12 TO 1 SNOW RATIOS. BELOW 5500 FEET SURFACE TEMPS WILL LEAD TO LOW RATIOS...THUS LOWER SNOWFALL AMOUNTS...BUT A SLUSHY INCH COULD EVEN FALL IN ELKO. THE HIGHEST AMOUNTS OF SNOW IN POPULATED AREAS ARE EXPECTED AT AUSTIN...EUREKA...SPRING CREEK...AND ELY. SUNDAY NIGHT THROUGH TUESDAY. SNOW TAPERS OFF DURING THE DAY ON SUNDAY...BEFORE THE NEXT PACIFIC STORM REACHES THE AREA BY MONDAY AFTERNOON. MODELS HAVE BEEN STRUGGLING WITH THIS SYSTEM...DUE TO THE EVOLUTION OF TWO SEPARATE 500MB CIRCULATIONS. CONFIDENCE IS STILL LOW IN HOW THIS SYSTEM WILL MATERIALIZE OVER THE REGION...BUT WET SNOW IS PROBABLE MONDAY NIGHT INTO TUESDAY MORNING AS A SURFACE LOW DEVELOPS OVER NORTHERN NEVADA AND 500MB HEIGHTS DROP TO 546 DAM. THE BEST CHANCE FOR HEADLINE LEVEL SNOWFALL LOOKS TO BE ACROSS NORTHERN NEVADA AT THIS TIME. LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. EMPHASIS ON SHORT TERM AND IMPACTS TO AVIATION, SO FEW CHANGES WERE MADE TO THE LONG TERM GRIDS. LARGE COLD TROUGH LINGERS OVER THE GREAT BASIN TUESDAY NIGHT AND WEDNESDAY, FOR UNSEASONABLY COLD WEATHER FOR EARLY APRIL AND SCATTERED SNOW SHOWERS. ADDITIONAL SNOW AMOUNTS DURING THIS TIME FRAME WILL BE LIGHT, WITH THE LARGEST IMPACT BEING THE COLD. WITH 700 MB TEMPS NEAR -10C, AFTERNOON TEMPERATURES WILL STRUGGLE INTO THE 40S WEDNESDAY, AND NW WINDS WILL MAKE IT FEEL EVEN COLDER. TEMPERATURES WILL MODERATE THURSDAY UNDER WEAK RIDGING, AHEAD OF THE NEXT PACIFIC TROUGH. 12Z ECMWF BRINGS THIS PACIFIC TROUGH INLAND INTO NEVADA IN A WEAKENED STATE ON FRIDAY, WITH SOME RAIN AND SNOW SHOWERS. 12Z GFS MUCH FASTER AND MUCH WEAKER WITH THIS WAVE, IN FACT MEDIUM RANGE SOLUTIONS OF GFS/ECMWF/GEM ARE IN MUCH DISAGREEMENT STARTING ABOUT THURSDAY. SHOWED A GRADUAL WARMING TREND IN THE MAX TEMP GRIDS FRIDAY AND SATURDAY, BUT CONFIDENCE IS LOW. BT AVIATION...FOR THE 00Z TAFS...COMPLICATED TAF PACKAGE, WITH SNOW AND WIND IMPACTING AVIATION OPERATIONS THROUGH THE NEXT 24 HOURS. MODEL GUIDANCE AGREES THAT INCLEMENT WEATHER WILL OCCUR AT THE TAF SITES, BUT DIFFER A BIT ON TIMING /WITH THE 12Z GFS A BIT SLOWER/ SO WILL HOLD OFF ON TEMPO GROUPS UNTIL THE EVENT STARTS TO UNFOLD THIS AFTERNOON/EVENING. EXPECT DEGRADED CONDITIONS IN -RA TO BEGIN AT KWMC AROUND 00Z, AND AT KEKO AROUND 03Z. EXPECTING -RA TO CHANGE TO -SN AT BOTH KWMC/KEKO APPROXIMATELY 06Z TONIGHT, WITH VIS/CIG MOST LIKELY FALLING TO IFR/CAT A LANDING MINIMUMS AT KEKO 06-15Z SUN. STRONG COLD FRONT WILL REACH KWMC BY 09Z, AND KEKO BY 12Z, WITH STRONG NW WINDS GUSTING 30-35 KTS AND LIMITED VIS IN -SHSN. SINCE MOST OF THE SNOW IS FALLING AT NIGHT AT KEKO, SOME ACCUMULATIONS ON KEKO RUNWAYS ARE POSSIBLE 06-15Z SUN. FURTHER SOUTH...CYCLOGENESIS EXPECTED NEAR KELY AFTER 00Z, WITH STRONG SW/S WINDS GUSTING 30-40 KTS AT TIMES, AT LEAST THROUGH 06Z. INCLUDED VCTS AT KELY THIS EVENING WITH INSTABILITY PRESENT. STRONG COLD FRONT PASSAGE APPROXIMATELY 12-15Z SUN, WITH AGAIN STRONG NW WINDS OF 20-35 KTS. ACCUMULATING SNOW MOST LIKELY AT KELY 12-18Z SUN, WITH IMPACTS POSSIBLE ON KELY RUNWAYS. AT KTPH...STRONG SW WINDS THIS AFTERNOON AT 20-30 KTS. COLD FRONT ARRIVES AT KTPH AROUND 12Z SUN, WITH VERY STRONG NW WINDS FOLLOWING ITS PASSAGE AT THE KTPH TERMINAL, GUSTING TO 40-45 KTS. LIMITED VIS IN BRIEF -RASN MOST LIKELY AT KTPH 12-18Z SUN, BUT IMPACTS WILL BE MUCH LESS HERE COMPARED TO THE OTHER TERMINALS. BT && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM PDT SUNDAY ABOVE 5500 FEET FOR NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY. WINTER WEATHER ADVISORY UNTIL 5 PM PDT SUNDAY ABOVE 6000 FEET FOR SOUTH CENTRAL ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...WHITE PINE COUNTY. WINTER STORM WARNING UNTIL 5 PM PDT SUNDAY FOR RUBY MOUNTAINS/EAST HUMBOLDT RANGE. WIND ADVISORY FROM 5 AM TO 5 PM PDT SUNDAY FOR NORTHWESTERN NYE COUNTY. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 238 PM PDT SAT MAR 29 2014 NVZ030-031-033>041-302145- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY- 238 PM PDT SAT MAR 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A DEVELOPING AREA OF LOW PRESSURE AND ASSOCIATED SURFACE COLD FRONT WILL BRING WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW TO THE REGION TONIGHT THROUGH TOMORROW. PRECIPITATION WILL INITIALLY BEGIN AS VALLEY RAIN ACROSS THE REGION THIS EVENING. BY TONIGHT...ESPECIALLY AFTER MIDNIGHT...THINGS BEGIN TO BECOME INTERESTING AS COLDER AIR WORKS INTO THE AREA. THIS WILL CAUSE RAIN TO CHANGEOVER TO SNOW ACROSS CENTRAL AND NORTHERN NEVADA. TEMPERATURES WILL BE MARGINAL FOR ACCUMULATING SNOW BELOW 5500 FEET ELEVATION...WITH ONLY A SLUSHY INCH POSSIBLE WITH LIMITED IMPACTS. ELEVATIONS ABOVE 5500 FEET WILL BE COLD ENOUGH FOR ACCUMULATING SNOW...WITH THE HIGHEST AMOUNTS EXPECTED ABOVE 6000 FEET. THE LARGEST IMPACTS ARE EXPECTED ABOVE 6000 FEET WHERE SNOW WILL BE ABLE TO ACCUMULATE ON UNTREATED ROADWAYS. IN ADDITION THERE COULD BE A 3 TO 6 HOUR PERIOD OF MODERATE TO HEAVY SNOW ALONG THE COLD FRONT AS IT PROGRESSES ACROSS THE STATE TONIGHT FROM THE NORTHWEST TO SOUTHEAST. WINDS WILL REMAIN GUSTY THIS EVENING ACROSS CENTRAL NEVADA...ESPECIALLY IN WHITE PINE COUNTY WHERE ADVISORY LEVEL WINDS ARE EXPECTED. WINDS WILL REMAIN GUSTY THROUGH SUNDAY...WITH THE HIGHEST GUSTS ON THE EASTERN SLOPES OF NORTH AND SOUTH ORIENTED MOUNTAINS RANGES. WINDS ARE EXPECTED TO REACH ADVISORY LEVEL BEGINNING SUNDAY MORNING AROUND THE TONOPAH REGION AND ALONG U.S. HIGHWAY 6. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AFTER A SMALL BREAK IN THE ACTION ON SUNDAY NIGHT...A SECOND SYSTEM WILL BEGIN TO IMPACT THE REGION BY MONDAY AFTERNOON. CONFIDENCE IS LOW IN THE EVOLUTION OF THIS SYSTEM AT THIS TIME...BUT SNOWFALL IS LIKELY ONCE AGAIN. THE HIGHEST PROBABILITY OF IMPACTFUL SNOWFALL WILL BE ON MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498426.